Alert archive / Minnesota / Wind Chill Warnings in 2018
Wind Chill Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this wind chill warning at Jan 4, 2018, 2:51 PM CST for 4 counties in Minnesota. It took effect at Jan 4, 2018, 7:00 PM CST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 2:51 PM CST (20:51 UTC)
- In effect from
- Jan 4, 2018, 7:00 PM CST
- Expired
- Jan 5, 2018, 12:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Itasca County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 87 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS43 KDLH 042051 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 251 PM CST Thu Jan 4 2018 MNZ011-012-019>021-026-050900- /O.NEW.KDLH.WC.W.0002.180105T0100Z-180105T1800Z/ North St. Louis-Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore-South Itasca- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Grand Rapids 251 PM CST Thu Jan 4 2018 ...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 20 below zero to 45 below zero. Coldest wind chills will occur between midnight and 8 am Friday. * WHERE...Portions of north central and northeast Minnesota. * WHEN...From 7 PM this evening to noon CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ010-018-025-033>038-WIZ001-006>008-050900- /O.NEW.KDLH.WC.Y.0004.180105T0100Z-180105T1800Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas- Burnett-Washburn-Sawyer- Including the cities of International Falls, Bigfork, Walker, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Grantsburg, Spooner, and Hayward 251 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...Portions of northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...From 7 PM this evening to noon CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
3 follow-up statements
976 WWUS43 KDLH 050310 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 910 PM CST Thu Jan 4 2018 MNZ011-012-019>021-026-051100- /O.CON.KDLH.WC.W.0002.000000T0000Z-180105T1800Z/ North St. Louis-Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore-South Itasca- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Grand Rapids 910 PM CST Thu Jan 4 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 20 below zero to 45 below zero. Coldest wind chills will occur between midnight and 8 am Friday. * WHERE...Portions of north central and northeast Minnesota. * WHEN...Until noon CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ010-018-025-033>038-WIZ001-006>008-051100- /O.CON.KDLH.WC.Y.0004.000000T0000Z-180105T1800Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas- Burnett-Washburn-Sawyer- Including the cities of International Falls, Bigfork, Walker, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Grantsburg, Spooner, and Hayward 910 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 25 below zero to 40 below zero. * WHERE...Portions of northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until noon CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
278 WWUS43 KDLH 050934 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 334 AM CST Fri Jan 5 2018 MNZ011-012-019>021-026-051800- /O.CON.KDLH.WC.W.0002.000000T0000Z-180105T1800Z/ North St. Louis-Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore-South Itasca- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Grand Rapids 334 AM CST Fri Jan 5 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 25 below zero to 45 below zero with a few lower values possible. * WHERE...Portions of north central and northeast Minnesota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ010-018-025-033>038-WIZ001-006>008-051800- /O.CON.KDLH.WC.Y.0004.000000T0000Z-180105T1800Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas- Burnett-Washburn-Sawyer- Including the cities of International Falls, Bigfork, Walker, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Grantsburg, Spooner, and Hayward 334 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little 15 to 30 minutes. Expect wind chills to range from 20 below zero to near 40 below zero. * WHERE...Portions of northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
227 WWUS43 KDLH 051742 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1142 AM CST Fri Jan 5 2018 MNZ011-012-019>021-026-051845- /O.EXP.KDLH.WC.W.0002.000000T0000Z-180105T1800Z/ North St. Louis-Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore-South Itasca- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Grand Rapids 1142 AM CST Fri Jan 5 2018 ...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY... Wind chills have steadily improved this morning and will continue to trend warmer this afternoon. Additional wind chill headlines may be needed for tonight. $$ MNZ010-018-025-033>038-WIZ001-006>008-051845- /O.EXP.KDLH.WC.Y.0004.000000T0000Z-180105T1800Z/ Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas- Burnett-Washburn-Sawyer- Including the cities of International Falls, Bigfork, Walker, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Grantsburg, Spooner, and Hayward 1142 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Wind chills have steadily improved this morning and will continue to trend warmer this afternoon. Additional wind chill headlines may be needed for tonight, especially in northern and central Minnesota. $$ For more information from the National Weather Service visit http://weather.gov/Duluth Huyck
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill warning went out at Jan 4, 11:30 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 4, 11:30 AM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1130 AM CST Thu Jan 4 2018 .UPDATE... Issued at 1128 AM CST Thu Jan 4 2018 Expired wind chill warnings/advisories. .SHORT TERM...(Today through Friday) Issued at 307 AM CST Thu Jan 4 2018 Little change in the weather will occur through the short term. Light lake effect snow will continue along portions of the South Shore, especially across Iron County and it will remain quite cold. A surface high extended through Manitoba through Minnesota this morning with a weak clipper system moving through the Northern Plains. The high will move little through Friday. Lake induced light snow showers and clouds were occurring over northern Wisconsin this morning and this will continue through Friday as cold northerly winds continue across Lake Superior. We expect mainly light snow accumulation through Friday with snowfall during this time from 1 to around 4 inches. The higher amounts will be most likely in the Gile, Montreal, and Hurley areas. Some locally higher amounts will be possible. Elsewhere, skies were mostly clear except for a small area of Cass/Crow Wing Counties which has some mid cloud passing through associated with the Northern Plains wave. These clouds will decrease through the day. Temperatures early this morning were very cold ranging from 25 below to 30 below zero along the International Border to teens below to lower twenties below zero most other areas. The wind was light for most areas except right around Lake Superior. We plan on keeping the Wind Chill Warning or Advisory as is this morning as it won't take much wind to drop the wind chill to at or below 25 below zero. High temperatures are expected from around 5 below along the International Border to the single digits above zero in northwest Wisconsin. Tonight will again be very cold with lows around 30 below along the International Border to teens below to lower twenties below in the Brainerd Lakes into parts of northwest Wisconsin. The wind will be light for most areas again tonight but there could be enough to cause wind chills from 25 below to around 40 below zero. Wind Chill Advisories and Warnings may again be needed. Mostly sunny skies will occur Friday, outside of portions of northwest Wisconsin which will again be under lake induced clouds. Highs will again range from the single digits below zero over northern Minnesota to the single digits above in northwest Wisconsin. .LONG TERM...(Friday night through Wednesday) Issued at 307 AM CST Thu Jan 4 2018 The extended forecast is still on track, featuring a few shots of light snow, and some warmer temperatures for Sunday and Monday. Friday night and Saturday morning will be dominated by surface high pressure and mid-level ridging to our west. This will set the stage for another bitterly cold night from radiational cooling, with temperatures expected to fall to between -20 and -30 degrees F and wind chill values between -25 to -35 degrees F, so wind chill headlines will be likely once again, despite the winds looking to be light with the high pressure overhead. Some cirrus clouds, progged by both the GFS and ECMWF models could keep temperatures slightly warmer than what we have going, but impact on temps should be minimal. Clouds will be on the increase Saturday morning ahead of a Canadian Clipper system that will impact the Northland Saturday afternoon through Sunday morning. This system looks to quickly translate through the region, potentially dumping a quick 1 to 2" of new snow. The heaviest amounts could fall over the Minnesota Arrowhead region, where perhaps up to 3 inches will be possible. One thing to keep an eye on is the potential for some mixed precip types over the western areas as the 04.00z NAM model brought a shallow warm nose at the 800 mb level. Still, the thermal profile appears to be plenty cold below the warm nose, so not thinking we will lose any ice production within the dendritic snow growth zone, and p-types should be all snow. The surface high pressure will then dive southeastward over the Ohio River Valley Sunday morning, which will help bring southerly return flow to the Northland. Temperatures Sunday and Monday will warm to near seasonal normals, with highs in returning to the upper teens to lower 20s. For the early part of next week, small chances of light snow will be possible over the Arrowhead region as another fast-moving clipper system moves through the region. Chances of lake enhanced snowfall will linger over the Bayfield Peninsula southeast towards the Gogebic Range of northern Iron county in northwest Wisconsin through Wednesday morning before another system moves through Wednesday and Thursday. However, uncertainty still exists for this system regarding precipitation timing, so leaned towards the consensus blend PoPs. Temperatures look to take a tumble by mid-week, with low temperatures returning to the negative single digits Wednesday and Thursday morning. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1128 AM CST Thu Jan 4 2018 VFR for the TAF period with the exception of KHYR which will be battling with lake clouds as northerly winds prevail overnight, so have included periods of MVFR for them. && .PRELIMINARY POINT TEMPS/POPS... DLH 0 -20 -1 -18 / 0 0 0 0 INL -5 -32 -5 -26 / 0 0 0 0 BRD 2 -19 2 -17 / 0 0 0 0 HYR 3 -18 3 -22 / 10 0 0 0 ASX 5 -9 4 -14 / 20 30 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Wolfe SHORT TERM...Melde LONG TERM...JTS AVIATION...Wolfe
Hazardous weather outlook, Jan 4, 2:51 PM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 251 PM CST Thu Jan 4 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 251 PM CST Thu Jan 4 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dangerously cold wind chill values tonight into Friday. Wind chill warnings and advisories have been posted. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frigid temperatures and dangerously cold wind chill values will continue through Friday night. A clipper will bring around 1 to 2 inches of snowfall to the Northland Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-051215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 251 PM CST Thu Jan 4 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Increasing southwest winds Saturday night into Sunday will cause building waves and hazardous conditions for small craft along parts of the north shore of Lake Superior. Wolfe/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jan 4, 10:23 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CST THU JAN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM SNOW GILE 46.43N 90.22W
01/04/2018 M7.6 INCH IRON WI TRAINED SPOTTER
1.6" SINCE 1/3/18 AT 8:30 AM CST. THE
DURATION OF THE SNOW EVENT WAS 48 HOURS.
&&
KCThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:51 PM CST | Wind Chill Advisory | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Koochiching and 2 more | 21 hr |
Nearby
Wind Chill Warnings in Minnesota, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.